New Mexico, 2011

Flash Flood in New Mexico, July 11, 2011

July 11, 2011 · NWS ABQ · 1 event in 1 county or zone

Very high precipitable water values combined with modest instability allowed storms to develop across much of the state on the 11th. Strong storms near and over the Wallow Fire burn scar triggered flash flooding downstream near the town of Luna.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Very high precipitable water values combined with modest instability allowed storms to develop across much of the state on the 11th. Strong storms near and over the Wallow Fire burn scar triggered flash flooding downstream near the town of Luna. The Luna RAWS picked up over one inch of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 2:56 PM MST, 27 minutes earlier.

Area forecast discussion, Jul 11, 2:56 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
356 PM MDT MON JUL 11 2011

.DISCUSSION...
DEEP PLUME OF MOISTURE IS DRIFTING EAST FROM ARIZONA INTO NEW MEXICO
THIS AFTERNOON AND EVEING. THIS SHOULD BRING THE BEST SHOWER AND
STORM COVERAGE OVER THE NEXT FEW DAYS SO FAR IN THIS SUMMER. ONE
CONCERN THAT WOULD BE HOW LONG THE RESIDUAL CLOUD COVER LASTS WHICH
MAY PREVENT SOME STORM FORMATION. THIS PLUME OF MOISTURE SHOULD BE
LARGELY IN PLACE ON TUESDAY WITH SOME LOCALLY HEAVY RAINFALL
POSSIBLE. THUS WILL EXTEND FLASH FLOOD WATCH FOR THE BURN SCAR ZONES
INTO TUE. NAM IS SHOWING A LITTLE LESS DRYING IN W NM THAN THE GFS
FOR LATER TUE AND TUE NIGHT. MADE SOMEWHAT GREATER POP CUTS W
CENTRAL AND NW FOR WED BASED ON MODEL TRENDS. ALSO FLOW ALOFT BEGINS
TO BACK TO ALMOST DUE S TO N BY LATER WED OR THU WHICH SHOULD HELP
MOISTEN THINGS UP A BIT AGAIN. MOISTURE AMOUNTS DROP FOR THE LATTER
PART OF THE WEEK WHICH WILL LOWER CHANCES FOR THUNDERSTORMS BUT NOT
ELIMINATE THEM.

GOOD EXTENDED MODEL CONSENSUS IS THAT THE UPPER HIGH WILL BUILD BACK
OVER OR JUST N OF NM BY SUNDAY OR EARLY NEXT WEEK WHICH WOULD
CUT OFF MOIST FEED FROM THE S TO LARGE DEGREE. RECYCLE MOISTURE
WILL CONTINUE TO GENERATE MAINLY ISOLATED AFTENOON AND EVENING
THUNDERSTORMS IN THE EXTENDED PERIOD.

&&

.AVIATION...
GREATEST THREAT OF THUNDERSTORMS SHOULD BE FROM THE NRN MTS TO
ALONG AND WEST OF CONTINENTAL DIVIDE THROUGH 06Z. MODELS SUGGEST
IMPROVED -SHRA/-TSRA CHANCES IN THE RGV WHEN COMPARED TO
YESTERDAY. IT APPEARS SOME ACTIVITY COULD LINGER BEYOND 06Z IN
THE SW QUADRANT OF THE CWA. ANY STORM WILL BE CAPABLE OF GUSTY
WINDS UP TO 40KTS AND MTN TOP OBSCURATIONS. SIMILAR CONDITIONS EXPECTED
TO DEVELOP OVER AREA AFT 18Z.

&&

.FIRE WEATHER...
CONFIDENCE IS HIGH THAT PCPN CHANCES AND HUMIDITIES WILL IMPROVE
TODAY/TUE AS MONSOON PLUME OF MOISTURE SHIFTS DEEPER INTO THE LAND
OF ENCHANTMENT. IT APPEARS THE MID/LATE WORK WEEK PERIOD MAY SPORT
DRIER AND LESS THUNDERSTORM COVERAGE AS THE AFOREMENTIONED MOISTURE
PLUME BECOMES MORE DIFFUSE.

COVERAGE SHOULD BE HIGHER TODAY WHEN COMPARED TO THE LAST SEVERAL
DAYS. AGAIN...EXPECT THE GREATEST THREAT ACROSS THE NRN MTS AS WELL
AS ALONG/WEST OF THE CONTINENTAL DIVIDE. WETTING FOOTPRINTS WILL
INCREASE...HOWEVER THIS MAY ALSO INCREASE THE THREAT FOR LOCALLY
HEAVY RAINS CAUSING A BIT OF CONCERN OVER RECENT WILDFIRE BURN
SCARS. WITH THIS IN MIND...THE FLASH FLOOD WATCH HAS BEEN EXTENDED
THROUGH TUESDAY EVENING. WITH THE TUTT ARRIVING QUICKER AND MUCH
FURTHER EAST THAN PROJECTED...IT APPEARS THE ERN PLAINS WILL BE
LIMITED IN CONVECTION DUE TO GREATER SUBSIDENCE. EXPECT ONLY ISOLD
DIURNALLY DRIVEN STORMS IN THIS AREA. VENTILATION SHOULD BE LOWER
TODAY...WITH POOR/FAIR JUXTAPOSED OVER THE GREATEST THREAT FOR
QPF...WHILE VERY GOOD/EXCELLENT IS EXPECTED IN THE ERN PLAINS. IN
ADDITION...HAINES VALUES SHOULD FALL INTO THE VERY LOW/LOW RANGE.

MODELS ARE NOTABLY DIFFERENT WITH RESPECT TO THE UPPER LEVEL FLOW
ON TUESDAY. TUTT WILL BE WELL AWAY FROM NM WITH THE UPR LEVEL HIGH
RETROGRADING INTO SOUTH TEXAS BY EVENING. MEANWHILE...STOUT CLOSED
LOW IN THE PACIFIC NORTHWEST WILL INCREASE THE WESTERLIES IN CA/AZ.
THE GFS40 IS MORE AGGRESSIVE ON THE EASTWARD PROGRESSION OF DRIER
AIR WHICH IS ALREADY PUSHING INTO SRN CA PER THE WATER VAPOR LOOP.
NAM12/ECMWF ARE NOTABLY LESS ENTHUSIASTIC WITH THIS IDEA...KEEPING
THE PLUME AND BEST CHANCES FOR CONVECTION IN WRN NEW MEXICO RATHER
THAN OVER THE RIO GRANDE VALLEY. HAVE REDUCED POPS SLIGHTLY ACROSS
THE WRN ZONES...BUT HAVE GIVEN THE NOD TO THE NAM12/ECMWF ATTM.

THE MORE DIFFUSE PLUME WILL LIKELY SHIFT FURTHER EAST ON WEDNESDAY
BUT CONCERNS STATED IN THE PREVIOUS PARAGRAPH LOWERS THE CONFIDENCE
ON POSITION OF GREATEST POPS. NONETHELESS...IT DOES APPEAR COVERAGE
WILL BE REDUCED WITH LOWER HUMIDITIES ENTERING THE PICTURE OVER WRN
NM. REMAINDER OF THE WEEK INDICATES A SLOW WESTWARD PROGRESSION OF
THE MOISTURE PLUME AS THE UPPER HIGH MIGRATES INTO THE CENTRAL U.S.

DWINDLING CHANCES FOR RAINFALL FOR EARLY NEXT WEEK AS THE ECMWF/GFS
WOBBLE THE UPPER HIGH INTO THE CENTRAL/SRN ROCKY MOUNTAIN REGION. IF
THIS SCENARIO DEVELOPS EXPECT THE MONSOON TAP TO BE EXTINGUISHED
WITH ISOLATED DIURNALLY DRIVEN STORMS ACROSS THE HIGHER TERRAIN.
LOWER HUMIDITIES AND LIMITED OVERNIGHT RECOVERIES COULD BE THE STORY
AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  87  60  93 /  40  40  40  10
DULCE...........................  53  81  50  86 /  50  60  50  20
CUBA............................  54  81  53  87 /  50  60  60  30
GALLUP..........................  57  82  54  86 /  50  50  40  10
EL MORRO........................  52  78  50  83 /  60  80  60  20
GRANTS..........................  57  81  54  86 /  50  60  60  20
QUEMADO.........................  55  81  53  85 /  60  80  60  20
GLENWOOD........................  61  88  60  94 /  50  60  50  30
CHAMA...........................  50  79  47  81 /  60  70  60  30
LOS ALAMOS......................  61  81  59  86 /  40  60  60  30
PECOS...........................  56  82  56  86 /  50  60  60  30
CERRO/QUESTA....................  53  80  52  84 /  50  60  60  30
RED RIVER.......................  49  71  47  74 /  70  70  70  30
ANGEL FIRE......................  48  74  45  79 /  70  70  70  30
TAOS............................  53  85  53  87 /  40  60  60  30
MORA............................  54  80  52  84 /  50  60  60  30
ESPANOLA........................  59  88  58  92 /  30  50  60  30
SANTA FE........................  59  84  58  88 /  40  60  60  30
SANTA FE AIRPORT................  60  86  60  90 /  40  50  60  30
ALBUQUERQUE FOOTHILLS...........  67  87  66  91 /  40  50  50  30
ALBUQUERQUE HEIGHTS.............  68  88  68  91 /  40  40  50  30
ALBUQUERQUE VALLEY..............  65  90  65  93 /  30  40  50  30
ALBUQUERQUE WEST MESA...........  64  89  64  92 /  30  40  50  30
LOS LUNAS.......................  64  91  65  93 /  40  40  50  30
RIO RANCHO......................  62  89  66  92 /  30  40  50  30
SOCORRO.........................  68  91  67  94 /  30  40  50  30
SANDIA PARK/CEDAR CREST.........  56  86  59  86 /  50  50  60  40
TIJERAS.........................  60  86  60  89 /  50  50  60  30
MORIARTY/ESTANCIA...............  55  86  57  89 /  40  50  50  30
CLINES CORNERS..................  59  84  59  85 /  40  50  50  30
GRAN QUIVIRA....................  61  85  62  88 /  30  40  50  30
CARRIZOZO.......................  67  88  67  89 /  30  40  50  30
RUIDOSO.........................  60  81  60  79 /  30  50  50  50
CAPULIN.........................  57  87  59  86 /  20  30  30  30
RATON...........................  58  89  58  89 /  30  40  40  30
SPRINGER........................  61  90  60  92 /  30  40  30  30
LAS VEGAS.......................  57  85  57  86 /  30  50  50  30
CLAYTON.........................  66  94  66  94 /  20  10  30  20
ROY.............................  65  91  65  91 /  20  20  30  30
CONCHAS.........................  72  97  71  98 /  20  10  30  20
SANTA ROSA......................  68  95  68  96 /  20  10  30  30
TUCUMCARI.......................  69  98  69  97 /  10  10  30  20
CLOVIS..........................  67  95  67  95 /  10  10  20  20
PORTALES........................  69  96  68  97 /  10  10  20  20
FORT SUMNER.....................  70  96  70  98 /  10  10  30  20
ROSWELL.........................  69  97  70  97 /  20  10  30  20
PICACHO.........................  63  90  65  90 /  20  20  30  30
ELK.............................  60  85  61  85 /  20  40  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES...
NMZ508-511-512-514-526-539.

&&

01
Hazardous weather outlook, Jul 11, 5:15 AM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
615 AM MDT MON JUL 11 2011

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
615 AM MDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL THIS AFTERNOON AND
EVENING FROM SOME OF THE THUNDERSTORMS THAT DEVELOP ALONG AND WEST
OF THE CENTRAL MOUNTAIN CHAIN. FLASH FLOODING WILL BE MOST POSSIBLE
BELOW BURN SCARS FROM RECENT WILD FIRES. PLEASE REVIEW THE LATEST
FLASH FLOOD WATCH FOR MORE INFORMATION. GUSTY WINDS BETWEEN 35 AND
50 MPH AND SMALL HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL PERSIST
DURING THE AFTERNOON AND EVENING HOURS ALONG AND WEST OF THE CENTRAL
MOUNTAIN CHAIN. FLASH FLOODING WILL BE POSSIBLE BELOW BURN SCARS
FROM RECENT WILD FIRES.

AFTER A MINOR DROPOFF IN SHOWER AND THUNDERSTORM ACTIVITY WEDNESDAY
AND POSSIBLY THURSDAY...THE MONSOON MOISTURE PLUME MAY RESTRENGTHEN
TO A DEGREE OVER NEW MEXICO LATE WEEK INTO AT LEAST THE FIRST PART
OF THE WEEKEND. SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAIN AND FLASH FLOODING...ESPECIALLY BELOW BURN SCARS THAT HAVE
FORMED WITHIN THE LAST COUPLE YEARS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF
FLASH FLOODING...HAIL OR HIGH THUNDERSTORM GENERATED WINDS ARE
ENCOURAGED.

43

In the hours before

Special weather statement, Jul 11, 3:16 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
ISSUED BY NATIONAL WEATHER SERVICE EL PASO TX
416 PM MDT MON JUL 11 2011

NMZ508-509-112300-
SAN FRANCISCO RIVER VALLEY NM-SOUTHWEST MOUNTAINS NM-
416 PM MDT MON JUL 11 2011

...STRONG THUNDERSTORM MOVING TOWARD GLENWOOD...PLEASANTON AND
MOGOLLON...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES EAST OF PLEASANTON.
MOVEMENT WAS NORTHWEST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALMA...GLENWOOD AND
MOGOLLON.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

The radar

The Flagstaff radar (KFSX), 222 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Catron

When
July 11, 3:23 PM MST to 5:00 PM MST
Where
Catron County, 0.61 mi W of Luna to 0.4 mi WNW of Luna
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
Post Office
Coordinates
33.821, -108.960

An unnamed arroyo feeding into the San Francisco River became flooded near the Luna Post Office. The water was at least four feet high and washed away the porch steps of a nearby mobile home. The headwaters of the arroyo are located northwest of town, within the Wallow Fire burn scar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309580.